RICHMOND, VA (WWBT) – NBC12 has a frightening warning for parents. There's a hot new designer drug on the streets and students right here in the metro-area are using and abusing it.
It's a hallucinogenic called 25i. NBC12 received some calls from parents concerned about this new drug. Turns out Richmond Ambulance Authority crews treated five overdose cases last weekend alone.
25i is new to the streets of Central Virginia and new to medics arriving on scene last weekend in Richmond. Five patients were all experiencing effects similar to other hallucinogenic drugs, according to Lt. Jennifer Reese.
"Violence, episodes of depression, they were unaware of their person, place and time," she described. "We also had one that was experiencing seizure activity."
RAA has learned two of the patients actually had bleeding in the brain after overdosing.
"It's extremely dangerous," Reese said.
For parents the question is: what is it? Reese, who also has a bio-chemistry background, began researching the drug so her crews would know what they're dealing with on a call. She said it does not have FDA approval.
"It's an experimental drug that was being used to research the path of brainwaves with stimulation," she explained.
The drug is a dark colored powder that can be smoked or snorted.
Reese said one of the more frightening aspects is that 25i is a simple chemical structure, meaning it can be easily manufactured right here.
Once inhaled there's no going back, explained Martin's Regional Pharmacy Manager John Beckner.
"I don't know that anybody knows what the long term effects are but certainly the short term or dramatic effects could be coma or death," he cautioned.
The results are unpredictable and will be different in each person.
Reese said so far, she's heard of one documented case of a patient going into heart failure after overdosing on 25i.
Feb 17, 2012
By Laura Geller